Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 25, NWS Austin/San Antonio, TX

May 8, 2011Edwards County, Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 8, 2011, 7:55 PM CDT for Edwards County, Kinney County, Val Verde County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2011, 7:55 PM CDT (00:55 UTC)
Expired
May 8, 2011, 8:30 PM CDT
In force
35 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 36 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2011-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2011-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2527 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2714 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS54 KEWX 090055
SVREWX
TXC137-271-465-090130-
/O.NEW.KEWX.SV.W.0025.110509T0055Z-110509T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
755 PM CDT SUN MAY 8 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL EDWARDS COUNTY...
  NORTHWESTERN KINNEY COUNTY...
  SOUTHERN VAL VERDE COUNTY...

* UNTIL 830 PM CDT.

* AT 745 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF AMANDA...OR 11 MILES NORTHEAST OF DEL RIO...AND MOVING
  EAST AT 40 MPH. THIS STORM PRODUCED A GUST TO 55 MPH AT DEL RIO    
  INTERNATIONAL AIRPORT EARLIER.

* SOME LOCATIONS IN THE WARNING INCLUDE BRACKETTVILLE AND ALAMO
  VILLAGE.

LAT...LON 2971 10032 2926 10033 2937 10079 2957 10078
TIME...MOT...LOC 0054Z 250DEG 35KT 2948 10064

$$
1 follow-up statement
427 
WWUS54 KEWX 090122
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
822 PM CDT SUN MAY 8 2011

TXC465-090132-
/O.CAN.KEWX.SV.W.0025.000000T0000Z-110509T0130Z/
VAL VERDE TX-
822 PM CDT SUN MAY 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VAL VERDE COUNTY IS
CANCELLED...

LAT...LON 2967 10032 2926 10033 2936 10069 2960 10066
TIME...MOT...LOC 0122Z 250DEG 35KT 2957 10035

$$

TXC137-271-090130-
/O.CON.KEWX.SV.W.0025.000000T0000Z-110509T0130Z/
EDWARDS TX-KINNEY TX-
822 PM CDT SUN MAY 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL KINNEY AND EXTREME SOUTH CENTRAL EDWARDS COUNTIES...

AT 819 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KICKAPOO
CAVERN STATE PARK...OR 17 MILES NORTH OF BRACKETTVILLE...MOVING EAST
AT 40 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 2967 10032 2926 10033 2936 10069 2960 10066
TIME...MOT...LOC 0122Z 250DEG 35KT 2957 10035

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:15 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 8, 6:15 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 PM CDT SUN MAY 8 2011

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING HOURS. AN OF
SHOWERS AND THUNDERSTORMS IN MEXICO IS DRIFTING SLOWLY TOWARD THE
DEL RIO AREA. THESE STORMS ARE DISSIPATING AS THEY APPROACH THE
RIVER AND DO NOT THINK ANY WILL MAKE IT TO DRT. THEY HAVE PRODUCED
A HIGH OVC DECK WHICH WILL LINGER THROUGH THE EVENING.

THE SOUTHEASTERLY FLOW WILL BRING MVFR CIGS BACK TO THE REGION
AROUND 05Z OR 06Z IN AUSTIN AND SAN ANTONIO. LOW CLOUDS WILL GET
TO DRT BY 13Z. CLEARING TO VFR LATE MORNING MON. WINDS MON
AFTERNOON WILL BE AROUND 15KTS WITH GUSTS IN THE MIDDLE 20S.

&&

.PREV DISCUSSION... /ISSUED 603 PM CDT SUN MAY 8 2011/

UPDATE...
HAVE UPDATED TO MENTION ISOLATED THUNDERSTORMS FOR AREAS ALONG
THE RIO GRANDE. LEFT MOVING STORM VECTORS TAKE THEM INTO VAL VERDE
COUNTY WHILE RIGHT MOVING STORM VECTORS TAKE THEM TO RIVER NEAR
KINNEY AND MAVERICK COUNTIES. HAVE ALSO BOOSTED WINDS FOR THIS
EVENING INTO THE EARLY OVERNIGHT HOURS. REMAINDER OF SOUTH CENTRAL
TEXAS FORECAST IS ON TRACK.

PREV DISCUSSION... /ISSUED 309 PM CDT SUN MAY 8 2011/

DISCUSSION...
THE UPPER RIDGE WILL GRADUALLY SLIDE EAST OVER THE NEXT COUPLE
DAYS AS AN UPPER LOW DROPS INTO THE GREAT BASIN REGION. THE
RESULTING SWLY FLOW ALOFT SHOULD RESULT IN INCREASED CIRRUS CLOUDS
ACROSS THE REGION ALONG WITH THE DRY LINE NUDGING INTO THE WESTERN
CWA IN THE LATE AFTERNOON/EARLY EVENING HOURS. WILL REMOVE THE ISOLATED
STORMS ACROSS THE FAR WEST FOR THIS EVENING...AND KEEP MENTION OF
ISOLATED STORMS IN FOR THE WESTERN COUNTIES MONDAY EVENING WITH
THE DRY LINE. MAX TEMPERATURES SHOULD ALSO LOWER A FEW DEGREES
OVER THE NEXT COUPLE DAYS DUE TO THE INCREASED HIGH CLOUDS. A
SHORT WAVE LIFTING OUT ACROSS THE BIG BEND REGION INTO SW TX
TUESDAY AFTERNOON/EVENING DURING MAX HEATING WILL RESULT IN MORE
ORGANIZED STRONG CONVECTION INTO THE WESTERN CWA/HILL COUNTRY.

FOR WED THROUGH THU THE UPPER TROF WILL LIFT SLOWLY NNEWD ACROSS
THE SRN ROCKIES. A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
BASE OF THE TROF AND ACROSS WEST AND CENTRAL TX WITH A SLOW MOVING COLD
FRONTAL BOUNDARY EASING ACROSS THE AREA. FOR HAVE ONLY GONE WITH
SLIGHT CHANCE TO LOW CHANCE POPS FOR THIS PERIOD...BUT IF THIS PATTERN
DEVELOPS RAIN CHANCES WILL END UP MUCH HIGHER WITH THE POSSIBILITY
OF SEVERE STORMS.

UPPER RIDGE BUILDING INTO NE MEXICO/WEST TX FRIDAY AND SATURDAY
WILL RESULT IN A NWLY FLOW ALOFT AND HAVE GONE WITH SILENT 10
PERCENT POPS. HOWEVER A POSSIBLE SHORT WAVE IN THE NWLY FLOW
SATURDAY NIGHT/EARLY SUNDAY WILL BRING A COLD FRONT INTO CENTRAL
TX AND THEREFORE COULD SEE A ROUND OF CONVECTION INTO THE AREA SO
HAVE GONE WITH SLIGHT CHANCE POPS AT THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  95  73  96  72 /   0   0  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  72  94  72  95  71 /   0   0  10  10  10
NEW BRAUNFELS MUNI AIRPORT     73  94  73  94  73 /   0   0  10  10  10
BURNET MUNI AIRPORT            71  93  70  93  70 /  -    0  10  10  10
DEL RIO INTL AIRPORT           71 101  73  98  71 /  10  -   10  10  30
GEORGETOWN MUNI AIRPORT        72  93  71  94  71 /  -    0  10  10  10
HONDO MUNI AIRPORT             72  97  72  96  73 /  -    0  10  10  20
SAN MARCOS MUNI AIRPORT        72  94  72  94  74 /   0   0  10  10  10
LA GRANGE - FAYETTE REGIONAL   72  93  74  93  73 /   0   0  -   -   10
SAN ANTONIO INTL AIRPORT       73  94  73  93  74 /   0   0  10  10  10
STINSON MUNI AIRPORT           75  97  75  96  75 /   0   0  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, May 8, 5:50 AM CDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
550 AM CDT SUN MAY 8 2011

TXZ171>173-183>194-202>209-217>225-228-091100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
550 AM CDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 8, 7:23 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
723 PM CDT SUN MAY 8 2011

TXZ183-202-090100-
KINNEY-VAL VERDE-
723 PM CDT SUN MAY 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY AND VAL VERDE
COUNTIES UNTIL 800 PM CDT...

AT 716 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 6 MILES
WEST OF DEL RIO...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEL RIO...
  LAUGHLIN AFB...
  AMANDA...

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:38 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.